Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 296, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2004, 5:28 PM CDT for 4 counties in Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2004, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 8, 2004, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:35 PM CDT | HAIL 0.75 | 14 Ne Richfield, KS | |
| Jul 8, 5:35 PM CDT | HAIL 0.75 | 14 Ne Richfield, KS | |
| Jul 8, 5:36 PM CDT | HAIL 0.75 | 10 Sw Ulysses, KS | |
| Jul 8, 5:36 PM CDT | HAIL 0.75 | 10 Sw Ulysses, KS | |
| Jul 8, 5:45 PM CDT | HAIL 0.75 | 11 S Big Bow, KS | |
| Jul 8, 5:45 PM CDT | HAIL 0.75 | 11 S Big Bow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 082228
SVRDDC
KSC067-129-187-189-082315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT THU JUL 8 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
NORTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
NORTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 615 PM CDT
* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES NORTHEAST OF RICHFIELD...MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHWESTERN GRANT COUNTY...
RURAL AREAS OF NORTHEASTERN MORTON COUNTY...
RURAL AREAS OF SOUTHEASTERN STANTON COUNTY...
RURAL AREAS OF NORTHWESTERN STEVENS COUNTY...
RICHFIELD...
BIG BOW...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3759 10171 3739 10183 3726 10182 3726 10156
3729 10135 3754 10135
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:53 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 2:53 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT THU JUL 8 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH TEMPERATURES FRIDAY AND SATURDAY. ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE. ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S. WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID 90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY. WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE. DAYS 3-7... NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST. UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY. THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY. THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT. THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING THE 8-10 DAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 69 93 / 00 00 10 00 GCK 68 95 67 93 / 00 00 20 00 EHA 67 97 66 93 / 10 00 20 10 LBL 69 97 67 93 / 00 00 20 00 HYS 71 95 69 93 / 20 00 20 00 P28 73 94 71 92 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/24
Hazardous weather outlook, Jul 8, 4:55 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CDT THU JUL 8 2004 KSZ043>045-061>064-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT- SEWARD-STANTON-STEVENS- 455 AM CDT (355 AM MDT) THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES WILL FALL ACROSS THE AREA. IN ADDITION, SOUTH WINDS AT 10 TO 20 MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ030-031-046-065-066-091000- ELLIS-PAWNEE-RUSH-STAFFORD-TREGO- 455 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM. ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST OF A WAKEENEY TO ST JOHN LINE. RITTERLING
In the hours before
Local storm report, Jul 8, 12:05 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 1 W CATHERINE 38.93N 99.22W
07/07/2004 ELLIS KS EMERGENCY MNGR
20 LARGE TRANSMISSION POLES TOPPLED IN A ONE MILE
STRETCH.
0830 PM TSTM WND DMG 4 E HAYS 38.88N 99.32W
07/07/2004 ELLIS KS EMERGENCY MNGR
HOUSE DESTROYED ON TOULON AVENUE ABOUT 1.5 MILES NORTH OF
I-70. THE HOUSE LOST ITS ROOF, GARAGE, AND TWO WALLS ARE
MISSING. INITIAL INDICATION IS DESTRUCTIVE DOWNBURST
WINDS WERE THE CAUSE.
0835 PM TSTM WND DMG MUNJOR 38.81N 99.27W
07/07/2004 ELLIS KS EMERGENCY MNGR
MUNJOR ELEMENTARY SCHOOL LOST ITS ROOF. OTHER SIGNIFICANT
TREE AND STRUCTURAL DAMAGE IN TOWN. MOST ALL OF THE
DAMAGE WAS BLOWN IN ONE DIRECTION.
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 81 min |
| Jul 7, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 73 min |
| Jul 7, 8:39 PM CDT | Tornado Warning | DDC | Ellis | 51 min |
| Jul 7, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 73 min |
| Jul 7, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Jul 7, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Jul 7, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.